Persistent encephalopathy in a patient with diabetic ketoacidosis is often feared as a sign of cerebral edema. Although thiamine deficiency is a rare diagnosis in children, marginal nutritional status and osmotic diuresis may be risk factors. The objective was to describe a heretofore unreported cause of encephalopathy in a child with diabetic ketoacidosis and review the mechanisms and pathophysiology of thiamine deficiency in this clinical scenario.
Case report and review of the literature.
Pediatric intensive care unit of a tertiary care pediatric hospital.
A 13-yr-old girl.
Treatment of dehydration and hyperglycemia, osmotherapy, and intravenous thiamine administration.
The patient presented with new-onset diabetes mellitus, severe diabetic ketoacidosis, and significant encephalopathy. Despite biochemical improvement with treatment of dehydration and hyperglycemia, her encephalopathy persisted. Computed tomography did not show cerebral edema and she showed no response to osmotherapy. Quantitative and functional assays revealed severe thiamine deficiency. The patient showed an immediate and dramatic response to intravenous thiamine administration.
The clinical improvement as well as lab investigations suggests that thiamine deficiency was the cause of this child’s encephalopathy. Because potential mechanisms exist for thiamine deficiency in diabetes mellitus and institution of insulin and glucose therapy may stress thiamine body stores, thiamine deficiency should be considered in children with diabetic ketoacidosis whose encephalopathy does not improve with improvement of biochemical status.
From the Division of Critical Care Medicine (JAC, IB, APS), Children’s Hospital of Michigan/Wayne State University, Detroit, MI; and Vitamin Diagnostics (TKA), Cliffwood Beach, NJ.
The authors have not disclosed any potential conflicts of interest.